Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

No Taper for Prednisone

03/09/2010

Question:

I have been struggling with a severe cough and breathing issues with a bout of bronchitis. I was diagnosed with asthma in the past year as an adult. Upon my visit to my doctor today when worried I may have pneumonia, he said it seems that the bronchitis has flared up my asthma and he put me on 60mg of prednisone for 5 days without a taper. I have been reading too much I am sure, but seems tapering is protocol. I have a friend that is a pharmacist that also said it is better to have a taper. I am really confused and want to make sure I use this medication properly as it looks to have a lot of side effects. As in today...after I took it this afternoon upon picking it up I was so dizzy and tired and just felt sort of disoriented. That seems to have gone away and now I just feel extremely jittery as I have used a nebulizer as well. Thanks for your help in this matter!

Answer:

Thank you for contacting NetWellness. Prednisone is a corticosteroid that is taken orally and used for a variety of health conditions. Corticosteroids like prednisone help with breathing because they have an anti-inflammatory effect meaning they help with inflammation. Asthma is a condition that causes your airways to become inflamed. Bronchitis can make the airways even more restricted, making breathing more difficult.

 

Prednisone is often used in asthma patients who are having such breathing problems. Prednisone can be dosed a variety of different ways, depending on the condition being treated, the severity of the condition, and the duration needed for the drug treatment. Tapered dosing or slowly deceasing the amount of drug taken is often used in prednisone therapy because abrupt discontinuation of the drug can sometimes result in additional unwanted side effects. Some of these unwanted side effects include joint and muscle pain, fatigue, headaches, nausea and vomiting.

 

Prednisone is not always slowly decreased. For patients who are having acute asthma exacerbations, it is often not tapered. Instead, prednisone is given as a short-term, high dose therapy, referred to as burst therapy. The recommended dosing of prednisone for patients having acute breathing difficulties due to asthma is 40mg-60mg per day for 3-10 days taken in one dose or in two divided doses. Your prescribed 5-day regimen of 60 mg of prednisone daily is safe to take without slowly decreasing the dose. Prednisone is not often tapered during burst therapy because the goal is to get the airways clear. Decreasing the dose down too soon, may prevent this from happening. Research has shown that these higher doses over the short term provide the best improvement in the airways, as well as prevent hospitalization. Given that, severe withdrawal effects are unlikely with a short length of therapy it is stopped instead of using a taper. Prednisone has a wide variety of side effects. Many of the serious side effects occur when it taken continuously over long periods of time. However, short-term therapy such as a 5 day burst with prednisone is usually well-tolerated. It is possible that prednisone is responsible for some or all of the symptoms you describe.

 

The symptoms of dizziness, fatigue, and disorientation you describe can also occur in people who haven’t been breathing well. When people aren’t getting enough oxygen to their body’s organs, and they are working extra hard to breathe, they can get tired. When enough oxygen is not getting to the brain, a person can become dizzy or disoriented. Your symptoms could be due to a combination of other health factors or medications such as the jitteriness and a nebulizing treatment. Only by being medically evaluated by a physician can you determine what is causing these symptoms. If your fatigue, dizziness, or disorientation becomes worse or continue to be a problem for you, seek medical attention.

 

If you are taking prednisone once daily, take it in the morning. Take the medication with food, as it can sometimes cause an upset stomach. To help prevent future asthma exacerbations, make sure you understand how and when to use all of your asthma medications. If you have been given a rescue inhaler, make sure it is with you at all times and to use all of your medications exactly as directed. Review your inhaler technique with your pharmacist or another health care professional to make sure you are using your inhaled medications correctly.

 

Submitted by Renae Linder, PharmD Candidate The Ohio State University College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University